Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Ophthalmological Medicine
Volume 2013, Article ID 673796, 3 pages
http://dx.doi.org/10.1155/2013/673796
Case Report

Bilateral Multifocal Central Serous-Like Chorioretinopathy due to MEK Inhibition for Metastatic Cutaneous Melanoma

Department of Ophthalmology, Vanderbilt Eye Institute, 2311 Pierce Avenue, Nashville, TN 37232, USA

Received 17 January 2013; Accepted 12 February 2013

Academic Editors: T. Hayashi, S. M. Johnson, S. Machida, M. Rosner, and S. Schwartz

Copyright © 2013 Scott D. Schoenberger and Stephen J. Kim. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Newer chemotherapeutic agents target extracellular signaling, including the mitogen-activated protein kinase kinase (MEK) pathway. We present a case of a 54-year-old female who developed bilateral multifocal central serous-like chorioretinopathy shortly after starting MEK inhibition for metastatic cutaneous melanoma. There was a complete resolution of findings after drug stoppage. After resuming a lower dose of the MEK inhibitor, the findings recurred again but resolved after drug stoppage. Other etiologies were unlikely given the clinical course. The presumed mechanism involves toxicity to the retinal pigment epithelium, with breakdown of the blood-retinal barrier. Recognition of this side effect is important with this new class of chemotherapy.